• search
For Quick Alerts
ALLOW NOTIFICATIONS  
For Daily Alerts

India confirms 1st death due to adverse reaction to COVID-19 vaccine

|
Google Oneindia News

New Delhi, June 15: A 68-year-old man died due to anaphylaxis, a severe allergic reactionafter taking the COVID-19 vaccine, the government has confirmed.

Representational Image

A government panel studying COVID-19 vaccine side effects revealed 31 reported Serious Adverse Events Following Immunisation (AEFI) cases following COVID-19 vaccination and has confirmed death of a person due to anaphylaxis after vaccination on March 8, 2021.

"It is a the first death linked to COVID-19 vaccination due to anaphylaxis. It re-emphasises the need to wait for 30 minutes at the inoculation centre after receiving the jab. Most of the anaphylactic reactions occur during this period and prompt treatment prevents deaths, Dr NK Arora, chairperson, National AEFI committee, told PTI.

The Committee examined five such cases that took place on February 5, eight cases on March 9 and 18 cases on March 31.

In the two other cases of anaphylaxis, two persons were given vaccines on January 19 and 16 and both of them were hospitalised and have since recovered.

As per data in the first week of April, the reporting rate is 2.7 deaths per million vaccine doses administered and 4.8 hospitalisations per million vaccine doses administered, the report stated.

"Mere reporting of deaths and hospitalisations as serious adverse events does not automatically imply that the events were caused due to vaccines. Only properly conducted investigations and causality assessments can help in understanding if any causal relationship exists between the event and the vaccine. For causality assessments, priority has been given to death cases," the report said.

"Of the 31 causally assessed cases, 18 were classified as having inconsistent causal association
to vaccination (coincidental - not linked to vaccination), 7 were classified as indeterminate, 3 cases
were found to be vaccine product related, 1 was anxiety related reaction and 2 cases were found to
be unclassifiable," it added.

However, the report said that the benefits of vaccination are overwhelmingly greater than the small risk of harm. However, as a measure of utmost precaution, all emerging signals of harm are being constantly tracked and reviewed periodically.

What are AEFI cases?

Although all vaccines used in COVID-19 vaacination are safe and effective, no vaccine is completely risk-free and adverse events will occasionally result after an immunisation.

An Adverse event following immunisation (AEFI) is any untoward medical occurrence which follows immunization and which does not necessarily have a causal relationship with the usage of the vaccine. The adverse event may be any unfavourable or unintended sign, abnormal laboratory finding, symptom or disease.

Vaccine product-related reaction: An AEFI that is caused or precipitated by a vaccine due
to one or more of the inherent properties of the vaccine product.

Vaccine quality defect-related reaction: An AEFI that is caused or precipitated by a vaccine due
to one or more quality defects of the vaccine product, including its administration device as provided by the manufacture.

Immunisation error-related reaction: An AEFI that is caused by inappropriate vaccine handling, prescribing or administration and thus by its nature is preventable.

Immunisation anxiety-related reaction: An AEFI arising from anxiety about the immunisation.

Coincidental event: An AEFI that is caused by something other than the vaccine product, immunisation error or immunization anxiety.

For Daily Alerts
Get Instant News Updates
Enable
x
Notification Settings X
Time Settings
Done
Clear Notification X
Do you want to clear all the notifications from your inbox?
Settings X
X